Alert archive / Oklahoma / Flash Flood Warnings in 1994

Flash Flood Warning 23, NWS Tulsa, OK

August 4, 1994Pittsburg County, Oklahoma

NWS Tulsa, OK issued this flash flood warning at Aug 4, 1994, 8:38 PM CDT for Pittsburg County, Oklahoma. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 1994, 8:38 PM CDT (01:38 UTC)
Expired
Aug 4, 1994, 11:45 PM CDT
In force
3 hr
Issued by
NWS Tulsa, OK
Area
Whole counties

County Pittsburg County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 1.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1994-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1994-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 050142
FFWTUL
OKC121-050445-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TULSA OK
838 PM CDT THU AUG 4 1994
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1145 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST OKLAHOMA
 
   ...SOUTHERN PITTSBURG COUNTY
 
RAINFALL ESTIMATES OF 3 TO 4 INCHES HAVE FALLEN ACROSS SOUTHERN
PITTSBURG COUNTY DURING THE PAST 3 HOURS. THE AREAS OF HEAVIEST RAINFALL
WERE BETWEEN SAVANNA AND HAILEYVILLE. MORE SHOWERS AND THUNDERSTORMS ARE
EXPECTED ACROSS THE WARNED AREA DURING THE NEXT 1 TO 2 HOURS.
ADDITIONAL RAINFALL OF 1 TO 2 INCHES WILL BE POSSIBLE.
 
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT DRIVE YOUR
VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY.  THE WATER
MAY BE TOO DEEP TO ALLOW YOUR CAR TO CROSS SAFELY.  IF YOUR
VEHICLE GETS CAUGHT IN RISING WATER...ABANDONED IT QUICKLY.  THEN
MOVE TO HIGHER GROUND.
 
KEEP TUNED TO THIS STATION FOR THE LATEST WEATHER BULLETINS.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:46 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 2:46 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
245 PM CDT THU AUG 4 1994

PROFILERS AND SAT PICS SHOW MID LVL SHRTWV/VORT LOBE SLOWLY CROSSNG
THE FA AREA.  SCT SHWRS AND TSTMS ARE OCCURRNG ALNG AND AHD OF THIS
FEATURE AND SHUD DO SO THRU THE EARLY EVE.  IN ADDITION...CLEARNG
BEHND THE SHRTWV HAS DESTBLZD THE AIRMASS IN SE KS AND N CNTRL OK.
APPRNLTY THE DVM BEHND THE SHRTWV IS NOT SO SIG AND SCT SHWRS AND
TSTMS HV BEGUN TO DVLP IN THE CONVGNC ZONE ASSOCD WITH THE PREFNTL
TROF FM W MO TO N CNTRL OK.  ONLY WK INSTBLY EXISTS IN THE FA WITH
CAPES AT MAX HEATNG ESTMTD TO BE BTWN 500 AND 1000 J/KG SO ATTM
THERE SEEMS TO BE JUST A LIMITED THREAT OF PULSE SVR ACTVTY THRU
EARLY EVE.  MUCH OF THE ACTVTY SHUD DECRSE ARND SS...BUT SCT WK
CONVCTN MAY PERSIST IN SE OK THRU THE NITE AS NRTHLY WINDS BLOW
THRU THE CDNFT TO THE N AND INCRS BEHND THE PREFNTL TROF MAKNG IT
THE MAIN SFC BNDRY.

BY 12Z THE PRIMARY WSHFT SHUD BE ACRS SE OK AND SAGGNG SWD.  SCT
CONVCTN WL RMN PSBL IN SE OK INTO THE FIRST PART OF FRI DUE TO THE
PROXIMITY OF THE BNDRY.  ON FRI NITE A SHRTWV COMNG OVR THE TOP OF
THE SWRN US RDG WL STRENGTHN THE LEE SIDE TROF AND FORCE  INCRSNG
STHRLY WINDS THRU THE HI PLAINS.  THE RESULT WL LKLY BE AN MCS
COMNG SEWD INTO OK ON FRI NITE OR EARLY SAT.  ATTM IT APPEARS THE
BEST CHCS WL BE W OF OUR FA...BUT SITN WL NEED TO BE WATCHED.

TUL 068/086 065/088 070 4011
MLC 067/089 064/091 069 4222
BVO 065/086 062/089 XXX 2011
IDB 072/090 065/088 XXX 3422

/8

.TUL...NONE.

In the hours before

Special weather statement, Aug 4, 5:37 PM CDT, 3 hours 1 minute before
OKZ060-064-067-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CDT THU AUG 4 1994

...VERY HEAVY RAINS MOVING INTO THE TULSA METRO AREA...

THUNDERSTORMS WITH TORRENTIAL RAINS WERE MOVING INTO THE TULSA AREA FROM
THE NORTH. THESE RAINS WILL MOVE ACROSS THE MIDDLE OF THE CITY BETWEEN
545 PM AND 600 PM AND INTO THE BROKEN ARROW AREA AROUND 600 PM.

THE HEAVY RAINS WILL CAUSE DELAYS IN RUSH HOUR TRAFFIC IN THE TULSA
AREA. MOTORISTS ARE URGED TO SLOW DOWN ON THE RAIN SLICKENED ROADS.
REDUCED VISIBILITIES WILL ALSO POSE A HAZARD. WATER WILL POND ON THE
HIGHWAYS ACROSS THE CITY AND CAUSE ADDITIONAL TRAVEL PROBLEMS.

IF YOU ARE DRIVING IN TULSA THIS EVENING...SLOW DOWN AND USE YOUR
HEADLIGHTS IN THE HEAVY RAIN.
Special weather statement, Aug 4, 5:39 PM CDT, 2 hours 59 minutes before
OKZ060-064-067-042345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
537 PM CDT THU AUG 4 1994

...VERY HEAVY RAINS MOVING INTO THE TULSA METRO AREA...

THUNDERSTORMS WITH TORRENTIAL RAINS WERE MOVING INTO THE TULSA AREA FROM
THE NORTH. THESE RAINS WILL MOVE ACROSS THE MIDDLE OF THE CITY BETWEEN
545 PM AND 600 PM AND INTO THE BROKEN ARROW AREA AROUND 600 PM.

THE HEAVY RAINS WILL CAUSE DELAYS IN RUSH HOUR TRAFFIC IN THE TULSA
AREA. MOTORISTS ARE URGED TO SLOW DOWN ON THE RAIN SLICKENED ROADS.
REDUCED VISIBILITIES WILL ALSO POSE A HAZARD. WATER WILL POND ON THE
HIGHWAYS ACROSS THE CITY AND CAUSE ADDITIONAL TRAVEL PROBLEMS.

IF YOU ARE DRIVING IN TULSA THIS EVENING...SLOW DOWN AND USE YOUR
HEADLIGHTS IN THE HEAVY RAIN.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:07 PM CDTSevere Thunderstorm WarningTSAOkfuskee38 min

Nearby

Flash Flood Warnings in Oklahoma, 1994Every flash flood warning in 1994

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.